In June 2022, xylazine, an animal sedative commonly called “tranq,” was present in more than one in ten fentanyl overdose deaths in the United States, according a new Centers for Disease Control and Prevention (CDC) report.
The report found that nearly 11% of fentanyl overdose deaths contained xylazine, an almost four-fold increase from January 2019, which had xylazine present in about 3% of cases.
CDC researchers note that reporting practices have changed over time and increased prevalence could partly be attributed to greater awareness and testing. They emphasize that additional consistent testing for xylazine is needed to understand the severity of the issue moving forward.
Xylazine is not an opioid but an FDA-approved tranquilizer in veterinary medicine that is typically used in horses. Xylazine is not approved for human use as it can cause serious harm to the body including severe skin ulcers, soft-tissue wounds and necrosis, or death of most or all cells in an organ or tissue, which can lead to amputation, according to CNN.
While it is unclear why xylazine causes tissue damage and is not always found at injection sites or develop among people who smoke the drug, Edward Boyer, MD, PhD, an emergency medicine physician and medical toxicologist, told CNN that he is not surprised because many people don’t know what is in the drugs to begin with.
“Things get added to it and cause a horrific-looking scariness,” he told CNN.
The opioid-reversal medication naloxone is not effective in treating xylazine because it is not an opioid.
The CDC reports that most fentanyl overdoses involving xylazine occurred in the Northeast from January 2021 to June 2022. In Maryland, Connecticut and Pennsylvania, xylazine was detected in about a quarter of all fentanyl overdose deaths, which is more than twice the national rate. For example, in the West during the same period, just 1% of fentanyl overdoses involved xylazine.
As an emerging concern, required is still required to understand the qualities of xylazine that cause issues such as skin necrosis, how it makes fentanyl overdoses worse and how to treat it.